Font Size

Three hospitalizations due to hypomagnesaemia following the concomitant use of proton pump inhibitor

Date: 18 February 2016

The Netherlands Pharmacovigilance Centre Lareb received 3 cases of patients hospitalized for clinically manifested hypomagnesaemia following the use of a proton pump inhibitor (PPI) and bumetanide. In all cases bumetanide was started after the PPI and all received cases concerned elder patients (average age 70 years).

Co-administration of several hypomagnesaemia inducing drugs, such as proton-pump inhibitors, loop diuretics and thiazide diuretics, may have an additive effect. The mechanism of hypomagnesaemia due to PPI use is poorly understood but may reflect impaired gastrointestinal absorption of magnesium by inhibition of intestinal TRPM 6 and 7 cation channels which are responsible for active transport of magnesium. Most other drugs associated with hypomagnesaemia cause renal magnesium wasting, but in patients with suspected PPI induced hypomagnesaemia, renal magnesium handling is often preserved. It is generally accepted that diuretics, due to increased urinary excretion, can cause hypomagnesaemia. The extent and the significance of this effect, however, has sparked controversy for some time.

The average age of our patients is 70 years. Since elderly are more prone to the effects of magnesium depletion due to inadequate dietary intake, age can be considered as an additional risk factor for low magnesium serum levels.

The reported cases to the Netherlands Pharmacovigilance Centre Lareb show a possible additive effect on hypomagnesaemia between PPIs and bumetanide. We recommend extra alertness for patients treated with both drugs especially when they have other risk factors. Our findings are sent to the Dutch medication evaluation board and are accepted for inclusion in the summary of product characteristics (SmPC) under “special warnings and precautions for use” (4.4 in the SmPC).

Subscribe to our newsletter